Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Springfield, MO

May 21, 2000Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 21, 2000, 5:57 PM CDT for Vernon County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2000, 5:57 PM CDT (22:57 UTC)
Expired
May 21, 2000, 7:00 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WUUS53 KSGF 212300
SVRSGF
MOC217-220000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RICH HILL...MOVING SOUTHEAST AT 25 MPH.
  THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL   
  SIZE...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HORTON BY 615 PM CDT.
   WALKER BY 640 PM CDT.
   NEVADA BY 645 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS AND LARGE HAIL.  PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE WELL AWAY FROM AREAS EXPERIENCING
HEAVY RAIN. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. IF BOATING...MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A SEVERE THUNDERSTORM

LAT...LON 3804 9413 3805 9449 3766 9450 3766 9408

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:39 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 21, 3:39 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT SUN MAY 21 2000

OF ALL THE MODELS...NGM HAS THE BEST HANDLE ON UPPER AND SFC FEATURES
...EXCEPT THE NGM SFC DWPTS ARE TOO COOL.

UPPER LVL VORT WAS EXITING THE CWFA BY MID AFTN. ALL MODELS FCST
THAT THIS SYS WILL PULL 500MB TROF EWD TO THE MID WEST BY MONDAY.
THIS LEAVES NWRLY FLOW AS THE MAIN UPPER LEVEL FEATURE ACROSS THE
PLAINS. WITHIN THE NWRLY FLOW THERE ARE WEAK VORTS THAT ARE DIFFICULT
TO FCST BOTH SPACIALLY AND TEMPORALLY.

AT THE SFC...MAIN TROF EXTNDD FROM SWRN MN TO ERN KS AND TO CNTRL
OK. EARLIER CONVECTION LEFT OUTFLOW BOUNDARY FROM SERN KS TO XTRM
SWRN MO AND SCNTRL MO. MOST ACTIVE CONVECTION OF THE DAY TOOK PLACE
ALONG THIS BOUNDARY EARLIER THIS AFTN. ELSEWHERE CU FIELD FORMED ALG
TROF AXIS AND ALG OUTFLOW BOUNDARY...WITH IMPRESSIVE CELL IN THE
VCNTY OF MKC. WITH COOL TEMPS ALOFT AND DAYTIME HTG OF UNSTABLE AIR
MASS...WILL PLACE POPS IN FOR THIS EVENING.

THINK THAT WITH THE LOSS OF DAYTIME HEATING LATER THIS EVENING...ANY
TSTMS OR SHWRS WILL DISSIPATE TWDS MIDNGT. WILL LEAVE MENTION OF PCPN
OUT FOR THE OVERNGT PERIOD...DUE MAINLY TO THE LACK OF UPPER LEVEL
SUPPORT...DESPITE WAA PATTERN AT 850MB. OTHER FACTOR FOR TNGT IS THE
PSSBLTY OF FOG. THINK THAT WITH LOSS OF CU...SKIES WILL BE MSTLY CLR.
WEAK PRESSURE GRADIENT WILL ALLOW FOR LIGHT WINDS...AND WITH DWPT
AXIS ALG AND AHEAD OF SFC TROF...SOME PATCHY FOG SHOULD FORM OVERNGT.
FOG COULD BE LOCALLY DENSE IN THE USUAL LOW LYING AREAS.

NGM FCSTS UPPER LVL NWRLY JET TO INCRS ACROSS THE PLAINS ON MONDAY.
THIS WILL FORCE SFC TROF TO MOVE NW TO SE ACROSS THE CWFA BY MON NGT.
SFC FLOW IS FCST TO BE SWRLY AHEAD OF TROF...SO NOT THE BEST FOR
CONVERGENCE...BUT NEVER THE LESS...DAYTIME HEATING OF MOIST UNSTABLE
AIR MASS ALONG THE TROF WILL HELP TO FIRE OFF A FEW TSTMS ACROSS THE
CWFA. INCRSG SHEAR ALFT MAY ALSO LEAD TO A FEW SVR TSTMS.

THERMAL RIDGE WILL ACCOMPANY THE SFC TROF. 850MB TEMPS ARND 18 DEG C
WOULD LEAD TO MIDDLE 80S FOR HIGHS...HOWEVER WITH SOME CLOUD DVLPMNT
EXPECTED WILL TEND TO BACK OFF A LITTLE AND GO WITH LOWER 80S...THIS
IS A LITTLE BELOW FWC AND FAN TEMPS. FWC AND FAN POPS ARE A BIT LOW
SO WILL GO WITH AT LEAST A 40 PCT POP ON MONDAY.

SFC TROF PASSAGE BY EARLY MON NGT WILL NOT LEAD TO COOLER TEMPS BUT
WITH SOMEWHAT DRIER AIR. THAT SHOULD ALLEVIATE THE FOG THREAT FOR
MON NGT.

THE WX APPEARS TO GET INTERESTING BY TUESDAY NIGHT INTO WEDNESDAY.
VIGOROUS UPPER LOW WITH STG UPPER JET WILL SWING THRU NRN PLAINS.
AVN FCSTS GOOD FLOW OF MOIST SFC AIR NWD INTO IOWA. LOOKS LIKE THE
CWFA WILL BE CAPPED BUT STORMS WILL PROBLY FIRE NICELY ACROSS THE
NRN PLAINS. OTRW MUCH WARMER TEMPS ARE EXPECTED ON TUES WITH 850MB
TEMPS WELL INTO THE 20S DEG C. FWC AND FAN TEMPS FOR TUES LOOK OK.

IN THE EXTENDED PERIOD...COLD FRONT ASSOC WITH VIG UPPER LOW...IS
FCST BY MRF TO MOVE INTO THE CWFA. THIS MAY LEAD TO A CHC OF PCPN
ALTHOUGH ATMOSPHERE MAY BE CAPPED. MRF THEN FCSTS FRONT TO LIFT NWD
ON FRI. FMR POPS ARE RATHER HIGH ON FRI AND WILL TEND TO LEAVE
MENTION OF PCPN OUT FOR FRI SINCE MAIN UPPER TROF...AND HENCE BEST
UPPER SUPPORT...IS FCST TO BE FROM MT TO AZ.

CCF NUMBERS...
SGF BU 057/081 059/089 065 124410
JLN BU 058/084 060/091 065 124410
UNO BU 055/080 060/087 065 124410
VIH BU 056/081 059/089 065 124410=

.SGF...NONE.

D.STEINMETZ

In the hours before

Special weather statement, May 21, 1:00 PM CDT, 4 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 21 2000

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

AN UPPER LEVEL DISTURBANCE...THAT WAS OVER WESTCENTRAL MISSOURI...
EARLY SUNDAY AFTERNOON...CONTINUED TO CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. THIS DISTURBANCE WILL MOVE EAST
AND AWAY FROM THE REGION BY MID TO LATE AFTERNOON...RESULTING IN
A DECREASE IN THE AREAL COVERAGE OF RAIN.

HOWEVER DAYTIME HEATING OF WARM AND MOIST AIR...AT THE SURFACE...
UNDERNEATH A COLD AIR MASS ALOFT...WILL RESULT IN WIDELY SCATTERED
TO ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THERE
IS A POSSIBILITY THAT A FEW OF THE THUNDERSTORMS COULD BECOME
SEVERE.  ESPECIALLY OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST AND
SOUTHCENTRAL MISSOURI. THE MAIN THREATS WILL BE HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS TO 60 MPH.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EARLY EVENING.

.OUTLOOK FOR MONDAY THROUGH THURSDAY...

ANOTHER SYSTEM WILL MOVE ACROSS THE OZARKS MONDAY WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE OVER SOUTHCENTRAL MISSOURI. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD.

FOR OTHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE AT
SPRINGFIELD MO...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/SGF.

D.STEINMETZ
Local storm report, May 21, 1:23 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SUN MAY 21 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    WHEELERVILLE              MO   .75 INCH HAIL
05/21/00   BARRY                          REPORTED BY
                                          PUBLIC(AGTAP).

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:36 PM CDTSevere Thunderstorm WarningSGFBarry, Stone39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.